Friday, December 30, 2011

Gilenya experiences wanted!

Early this morning I received the following comment on my “Gilenya: Day 00” post from azcharli:

“I started Gelenya on December 19th. The very first 6 hour observation ended with me waking up in the ER with a heart rate of 34. The hospital wanted to keep me overnight for observation. As luck would have it my heart rate went up to 57 just in time for the nurse to tell the doctor and get me discharged. As soon as he saw it I unplugged the monitor and I was out of there.
My heart rate is still in the 40's and 50's.
Anyway 2 days later I had to go back to the ER with blood red eyes and terrible eye pain, oh and the horrible headaches. Not 1 person including my Neurologists assitant have ever heard of Gelenya. Needless to say they had to call poison control to find out about it.
I have been back twice with severe eye pain and headaches. The hospital told me it has nothing to do with Gelenya and sent me home. I just got back again tonight with the same thing. Severe eye pain when i look to one side or another which in turn makes my head pound. Once again they say it has nothing to with the drug. Bull... I have had MS for 17 years and have never had this before. I am curious to see how many others are in my situation. Honestly, I would rather be blind than go through one more day of pain and suffering.
Signed, Scared in Arizona.”

First, a disclaimer: I am not a doctor (and I don’t even play one on TV). The information that I share here is based upon my personal experiences as a patient and should be considered anecdotal. Before trying any recommendation or following any advice offered on this blog (by me or commenters) please discuss it with a medical professional who is fully aware of your medical history.

Sue, I am so sorry you are having this experience. MS is tough enough; we shouldn’t have to deal with all the medication-induced side-effects as well. OR have to put up with medical professionals who are unfamiliar with the drug but are certain that it is not what’s making you sick.

When I read this, my initial thought was that you have optic neuritis. Usually when I have optic neuritis I have excruciating pain whenever I move my eyes and I rub them so much that they get bloodshot. I also get a terrible headache from all the eye pain/stress. But I would suspect that after 17 years you would have had optic neuritis and know how it presents. If you’ve never had it (lucky you), that could be what’s going on. My neuro treats with IV steroids and it resolves.

Outside of that, I have never heard of anyone having this cluster of symptoms or this experience with Gilenya. BUT I know that doesn’t mean much when it comes to MS, side-effects, and drug interactions. And because Gilenya has been on the market for such a short time, I’m sure there are a lot of things that are still unknown about the drug. Frankly, we know that Gilenya can damage our vision, so I don’t understand why it is so far-fetched that it could cause eye pain!

I would suggest having your doctor call Novartis and inquire about your symptoms. It seems that with most drugs there are symptoms that are so rare that they don’t have to report them on the information sheets. With a simple phone call from a medical professional, the drug company will let you know if this is a side-effect of the drug. It is also good to share this information with them (especially with new medications) so they can keep record of the various side-effects. Who knows, maybe your experience isn’t so unique after all.

I’m gonna link to this post on my Twitter, Facebook, and Google+ accounts. I invite everyone to share their experiences with Gilenya in the comments. Just remember that these drugs work differently for each person, so check with your doctor before making any health-related decisions.


  1. Hi again..
    I am now 2 months from the 1 dose of that wonder drug called Gilenya.
    I have been back to the ER 2 more times and I am getting ready to give up. This pain is TERRIBLE!
    My eyes STILL look like they are bleeding.
    Every doctor I see tells me to see another doctor and the previous doctors tell me to not see the doctors they recommend but to see their doctors. I am on this terrible ride and I want OFF!!
    I just got off of the phone with my Neuro and they are now frantically trying to get me to the ophthalmologist they want me to see. OMG!! Someone make up your mind and help me.
    Well off to the hospital again for some awesome numbing eye drops and pain meds.. God how I wish I could use those drops every day.
    Thank you so much for all of your help.
    Wish me luck and good luck to you.
    I will keep you posted.

    1. My husband is going to start Gilenya next week. He had an eye exam to get the pressure in his eyes before he started Gilenya. Did you have your eyes checked before starting Gilenya. I hope you feel better.

  2. Well... I have now been in the hospital for 3 days now. They put me on solu-medrol. The redness in my eyes is almost gone but my Neuro told me that he thinks it was the gilenya and has had at least one patient going to the ER every week because of severe eye pain and redness... OMG, I knew it. I am hoping and praying that the pain will go away and my vision will return to normal. Good luck and if it is working for you stick with it.
    God bless.

  3. Hello again..
    after 4 long months my eyes are still painful, red and lots of pressure. I am so tired of this and it seems like it is taking forever to fix itself.
    The doctor told me that the medication is out of my system it just takes time for the damage of the medication to repair itself.
    This is getting ridiculous. I really don't know how much longer I can stand this.
    Sometimes I just wish I never tried Gilenya.
    Good luck if you are going to try this.

  4. Hi,
    I have been taking Gilenya for about 4 months now. My first dose got my pulse down to 52 beats a minute. So I was out with no problems 6 hours later. I guess the Gilenya is working like the doctors want, from my perspective I cannot tell anything, but my Physical Therapist wanted me to ask my doctor if the drug was affecting my stamia. She thought not. I do like the administration of the drug as it is easy and painless comparing to my time with Copaxone.
    Good Luck on your journey.